Kentucky, 2014

Heavy Snow in Kentucky, February 14 to 15, 2014

February 14 to 15, 2014 · NWS JKL · 1 event in 1 county or zone

Rain overspread east Kentucky Friday evening as a strengthening area of low pressure tracked across the state. The rain changed to snow from northwest to southeast during the night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Rain overspread east Kentucky Friday evening as a strengthening area of low pressure tracked across the state. The rain changed to snow from northwest to southeast during the night. The heaviest snowfall amounts fell north of I-64 with up to 4 inches of snow reported in Fleming County. Generally an inch or less of snow was reported south of I-64, but quickly falling temperatures freezing moisture on the roads resulted in slick and treacherous travel conditions even with the light snowfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 14, 9:26 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 14, 9:26 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EST FRI FEB 14 2014

.UPDATE...
ISSUED AT 921 PM EST FRI FEB 14 2014

TRICKY SITUATION GOING ON. ABOVE FREEZING TEMPS HAVE HUNG AROUND
QUITE A LOT LONGER THAN ORIGINALLY EXPECTED ACROSS EASTERN KY. THIS
HAS CAUSED RAIN TO CONTINUE ACROSS THE MAJORITY OF THE CWA...WITH
TEMPS STILL IN THE UPPER 30S AND LOW 40S VIA THE LATEST OBS...INSINUATING
THAT SNOW IS STILL SEVERAL HOURS OFF. HOWEVER...ACROSS THE VERY
NORTHERN PORTION OF THE STATE...THERE SEEMS TO BE A SHARP CUTOFF FROM
RAIN TO SNOW...WITH SOME KY COUNTIES IN LMK AND ILN/S CWA REPORTING 4
INCHES OF SNOW OR MORE. IF WE ARE SEEING ANY SNOW...IT IS IN FAR
NORTHERN FLEMING COUNTY...BUT OBS JUST TO THE SOUTH ARE STILL
SUPPORTING RAIN. THAT BEING SAID...PULLED BACK QPF AND EXPECTED SNOW
TOTALS JUST SLIGHTLY FOR THE NEXT 6 HOURS ACROSS EASTERN
KY...INCLUDING LOWERING FLEMING COUNTY TO BELOW WARNING CRITERIA.
UNFORTUNATELY...STILL VERY LOW CONFIDENCE IN WHETHER OR NOT EVEN
THESE SNOW TOTALS WILL PAN OUT...SO WILL OBVIOUSLY CONTINUE TO
MONITOR AND ADJUST AS NEEDED. ONLY MADE MINOR TWEEKS TO THE NEXT 6
HOURS /AFTER 6Z/...BUT AT LEAST BY THIS POINT...MOST PLACES SHOULD BE
BELOW FREEZING...OR SO WE HOPE.

LATEST LOOK AT THE MESONET SUGGESTS THAT QPF MAY NEED TO BE BUMPED
BACK UP IN A FEW LOCATIONS DUE TO A HEAVIER RAIN BAND PASSING OVER.
BUT IT WAS JUST THAT...RAIN. AND LATEST RADAR TRENDS SHOW THAT THE
BACK EDGE OF THIS SYSTEM IS ALREADY OVER CENTRAL KY...WITH ONLY
LIGHTER AMOUNTS EXPECTED FROM HERE ON OUT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 359 PM EST FRI FEB 14 2014

ONE MAJOR SYSTEM AND ONE MINOR SYSTEM TO CONTEND WITH DURING THE
PERIOD. THE FIRST ONE IS BY FAR THE MOST SIGNIFICANT. CLOUDS ON ITS
LEADING EDGE ARE CURRENTLY SPREADING OVER THE AREA...WITH RAIN AS
CLOSE AS CENTRAL KY. MODELS ARE IN GOOD AGREEMENT ON ITS OUTCOME. THE
SURFACE LOW SHOULD TRACK EAST ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA THIS EVENING. INITIALLY...TEMPS WILL BE WELL ABOVE
FREEZING OVER MOST OF THE AREA...WITH PRECIP IN THE FORM OF RAIN AT
THE ONSET. AN EXCEPTION WILL BE IN THE EXTREME NORTH. FLEMING COUNTY
SHOULD BE FAR ENOUGH NORTH OF THE WARM SECTOR AND LOW TRACK FOR ALL
SNOW OR ALMOST ALL SNOW TO OCCUR. SNOW FALLING AFTER TEMPS GO BELOW
FREEZING SUPPORTS A MARGINAL WARNING FOR FLEMING COUNTY. AMOUNTS WILL
TAPER OFF QUICKLY SOUTH OF FLEMING COUNTY. RAIN WILL CHANGE TO SNOW
AS THE LOW DEPARTS TO THE EAST THIS EVENING AND COLDER AIR FLOODS
SOUTH...BUT THE LENGTH OF THE PERIOD OF SIGNIFICANT SNOW WILL BE THE
LIMITING FACTOR SOUTH OF FLEMING COUNTY. WILL LOOK FOR A BAND OF
ROUGHLY 1 TO 3 INCHES NORTH OF THE MOUNTAIN PARKWAY. SOUTH OF THE
MOUNTAIN PARKWAY...THE EXPECTED PRECIP AFTER TEMPS FALL BELOW
FREEZING SUPPORTS AN INCH OR LESS OF SNOW FOR MOST PLACES. SOME OF
THE RIDGES NEAR THE VA BORDER WILL COOL OFF FASTER...AND MAY RECEIVE
LOCALLY HIGHER SNOWFALL. THERE IS NOT MUCH CONCERN FOR ANYTHING OTHER
THAN RAIN OR SNOW WITH THIS SYSTEM...WITH A LACK OF ANY SIGNIFICANT
WARM LAYER ALOFT...AND THE MILDEST TEMPS OCCURRING AT THE GROUND.

ANY LINGERING SNOW WILL PULL OUT OF OUR FAR SE COUNTIES EARLY
SATURDAY. THE BRIEF INTRUSION OF COLD AIR BEHIND THE SYSTEM SHOULD
KEEP TEMPS MOSTLY IN THE 30S ON SATURDAY DESPITE RETURNING SUNSHINE.

THE SECOND SYSTEM IS ANOTHER CLIPPER TYPE LOW WHICH WILL TAKE A TRACK
NORTH OF THE FORECAST AREA. SOME LIGHT SNOW IS POSSIBLE IN THE WARM
AIR ADVECTION PATTERN AS THE SYSTEM APPROACHES...BUT POPS WILL BE
FAIRLY LOW.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 359 PM EST FRI FEB 14 2014

THE EXTENDED FORECAST PERIOD BEGINS ON SUNDAY WITH AN ACTIVE AND
PROGRESSIVE PATTERN IN PLACE. A BRIEF EXTENDED SUMMARY FEATURES A
SERIES OF FAST MOVING WAVES IN A ZONAL PATTERN THROUGH TUESDAY.
HOWEVER...BY WEDNESDAY...THE UPPER LEVEL PATTERN INCREASES IN
AMPLITUDE AS A COUPLE OF VIGOROUS SHORTWAVES MOVES THROUGH BY
THURSDAY AND INTO NEXT WEEKEND. AT THIS POINT...MODELS SEEM TO HAVE
SOME AGREEMENT ON THE OVERALL LONGWAVE PATTERN BUT THERE WILL BE
SIGNIFICANT DIFFERENCES IN THE TIMING AND INTENSITY...ESPECIALLY
WITH THE WARM UP EXPECTED NEXT WEEK.

WITH THE ADDITIONAL SOLUTIONS OF THE 12Z EURO AND THE ALL MODEL
BLEND...A GOOD BIT OF CONSISTENCY HAS BEEN MAINTAINED. WITH THE
EXITING CLIPPER ON SUNDAY...MOST OF THE MOISTURE SHOULD HAVE ALREADY
LIFTED TO THE NORTH BY SUNDAY MORNING WITH SOME LEFT OVER SNOW OVER
NORTHEASTERN KENTUCKY. THE NEXT SYSTEM MOVING IN BY MONDAY IS A BIT
MORE POTENT WITH A GOOD SHOT OF MOISTURE MOVING INTO THE OHIO VALLEY
WITH THE RIDGE AND INCREASED SOUTHERLY FLOW AHEAD OF THIS
WAVE...MOST PRECIP SHOULD BE RAIN WITH THE EXCEPTION OF NORTHERN
LOCATIONS WHERE TEMPS SHOULD BE HOOVERING AROUND FREEZING AT ONSET
AND WOULD SEE SOME SNOW BEFORE CHANGING TO RAIN BY MIDDAY AS TEMPS
WILL CLIMB INTO THE UPPER 40S AND LOW 50S.

BEHIND THIS SYSTEM...THE WARM UP CONTINUES WITH SOUTHWESTERLY FLOW
ALLOWING TEMPS TO CLIMB INTO THE 50S FOR TUESDAY. WITH THE SOUTHERLY
FLOW AND WARMER TEMPS...A CHANGE IN THE UPPER LEVEL PATTERN WILL
TAKE PLACE AS THE OVERALL AMPLITUDE INCREASES. AT THIS POINT...THE
WEDNESDAY AND THURSDAY TIME FRAME FEATURES SOUTHERLY MOIST FLOW WITH
SURFACE TEMPS REACHING INTO THE 60S. WITH A COUPLE STRONG SHORTWAVES
MOVING THROUGH...HAVE DECIDED TO THROW A SLIGHT CHANCE OF THUNDER IN
THE FORECAST FOR THURSDAY. WHILE THIS IS PRETTY FAR OUT INTO THE
EXTENDED...WITH TEMPS THIS WARM EXPECTED...A MOIST SOUTHERLY FLOW
AHEAD OF A GOOD FORCING MECHANISM...AND COORDINATION FROM THE
NEIGHBORING OFFICES...COULD NOT RULE OUT THE POSSIBILITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 653 PM EST FRI FEB 14 2014

RAIN IS CURRENTLY MOVING INTO THE REGION IN RESPONSE TO A LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT THAT IS SITTING DIRECTLY
OVER CENTRAL/EASTERN KY. AS THE FRONT CONTINUES EASTWARD...WINDS
HAVE PICKED UP AND STARTED GUSTING AT KSME AND KLOZ. BEHIND THE
FRONT...COLDER TEMPERATURES WILL FILTER IN...TURNING ANY ONGOING RAIN
TO SNOW OVER THE NEXT 4 TO 6 HOURS...STARTING FIRST AT THE MOST
NORTHERN SITE KSJS. IT IS POSSIBLE THAT THIS TRANSITION COULD OCCUR
SOONER...IN WHICH CASE SNOW WILL IMPACT THE TAF SITES FOR A LONGER
DURATION. WITH GROUND TEMPS SO WARM...SNOW WILL REDUCE VIS...BUT DO
NOT EXPECT IT TO ACCUMULATE ON THE RUNWAYS MUCH AT FIRST.
HOWEVER...GROUND TEMPS WILL QUICKLY BE OVERCOME BY THE COLD AIR IN
PLACE AND FALLING SNOW...AND HAZARDOUS SLUSHY/SLICK RUNWAY
CONDITIONS MAY DEVELOP SEVERAL HOURS AFTER THE CHANGE OVER.

DIRECT IMPACTS ON CIGS AND VIS DURING THIS EVENT ARE STILL SOMEWHAT
UNCERTAIN...BUT BASED TAF FORECAST ON BOTH OBSERVATIONS UPSTREAM AS
WELL AS LATEST LAMP GUIDANCE. WILL MAKE ADJUSTMENTS AS NEEDED AS THIS
SYSTEM PROGRESSES THROUGHOUT THE NIGHT. THIS IS A QUICK MOVING
SYSTEM...SO EXPECT PRECIP TO CUT OFF BY LATE TONIGHT/EARLY TOMORROW
MORNING...WITH VFR CONDITIONS AND SOME CLEARING EXPECTED BY TOMORROW
AFTERNOON AS HIGH PRESSURE MOVES IN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM EST SATURDAY FOR KYZ050>052-
059-060-104-106.

WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR KYZ058-068-
069-079-080-083>087-107>117-119.

WINTER WEATHER ADVISORY FROM 1 AM TO 8 AM EST SATURDAY FOR
KYZ088-118-120.

WINTER STORM WARNING UNTIL 3 AM EST SATURDAY FOR KYZ044.

&&

UPDATE...JMW
SHORT TERM...HAL
LONG TERM...SHALLENBERGER
AVIATION...JMW
Hazardous weather outlook, Feb 14, 5:03 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EST FRI FEB 14 2014

KYZ044-160115-
FLEMING-
INCLUDING THE CITIES OF...FLEMINGSBURG
503 PM EST FRI FEB 14 2014

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL BEGIN THIS EVENING...BUT MAY BE MIXED WITH RAIN AT THE
ONSET. THE SNOW WILL TAPER OFF AFTER MIDNIGHT...AFTER ACCUMULATING
AROUND 4 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL BE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY...LATE SUNDAY
NIGHT INTO MONDAY...AND AGAIN LATE MONDAY NIGHT INTO EARLY TUESDAY.
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED DURING THE PERIOD.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT.

KYZ050>052-059-060-104-106-160115-
MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
INCLUDING THE CITIES OF...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY
503 PM EST FRI FEB 14 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

RAIN WILL CHANGE TO SNOW THIS EVENING...AND THEN TAPER OFF BEFORE
DAWN. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL BE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY...AND AGAIN
LATE SUNDAY NIGHT INTO MONDAY. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED DURING THE PERIOD.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT.

KYZ058-068-069-079-080-083>087-107>117-119-160115-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
503 PM EST FRI FEB 14 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

RAIN WILL CHANGE TO SNOW LATE TONIGHT...WITH SNOW ACCUMULATIONS OF
AN INCH OR LESS. MOST OF THE SNOW SHOULD TAPER OFF BEFORE DAWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL BE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY...AND AGAIN
AT TIMES LATE SUNDAY NIGHT INTO MONDAY. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED DURING THE PERIOD.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT.

KYZ088-118-120-160115-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
503 PM EST FRI FEB 14 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

RAIN WILL CHANGE TO SNOW LATE TONIGHT...WITH SNOW ACCUMULATIONS OF
AN INCH OR LESS FOR MOST LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL TAPER OFF EARLY SATURDAY MORNING. TOTAL ACCUMULATIONS
SHOULD BE AN INCH OR LESS FOR MOST LOCATIONS...WITH UP TO TWO INCHES
POSSIBLE ON RIDGES.

SNOW WILL ALSO BE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY...AND
AGAIN MONDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED
FROM SATURDAY NIGHT ON.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT AND SATURDAY.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fleming

When
February 14, 9:30 PM EST to February 15, 4:00 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Three to four inches of snow fell across northern Fleming County, with lesser amounts to the south.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498647.